Alert archive / North Carolina / Special Weather Statements in 2015

Special Weather Statement, NWS Raleigh, NC

August 10, 2015Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 10, 2015, 7:21 PM EDT for Forsyth County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2015, 7:21 PM EDT (23:21 UTC)
Expired
Aug 10, 2015, 8:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WWUS82 KRAH 102321
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT MON AUG 10 2015
 
NCZ021-022-038-110015-
GUILFORD NC-DAVIDSON NC-FORSYTH NC-
721 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN GUILFORD...
NORTHEASTERN DAVIDSON AND SOUTHERN FORSYTH COUNTIES UNTIL 815 PM
EDT...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLEMMONS...OR 7 MILES SOUTHWEST OF
WINSTON-SALEM...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAIN WILL BE POSSIBLE WITH 
THIS STORM.

LOCATIONS IMPACTED INCLUDE... WINSTON-SALEM...HIGH 
POINT...THOMASVILLE... KERNERSVILLE...CLEMMONS...BERMUDA 
RUN...LEWISVILLE...MIDWAY AND WALKERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3621 7994 3591 7985 3592 8004 3589 8005
      3590 8037 3593 8037 3596 8038 3599 8042
      3601 8042 3605 8046 3609 8047
TIME...MOT...LOC 2319Z 262DEG 22KT 3602 8035 

$$

22

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:25 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 10, 3:25 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT MON AUG 10 2015

.SYNOPSIS...A MOIST SOUTHWEST FLOW WILL HOLD OVER THE REGION THROUGH
TONIGHT. A COLD FRONT WILL APPROACH FROM THE NORTHWEST TUESDAY...
AND PUSH SOUTHEAST THROUGH THE AREA LATE TUESDAY THROUGH TUESDAY
NIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST WEDNESDAY
THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 PM MONDAY...

THE PATCHY SHOWERS DRIVEN BY WEAK LOW LEVEL MOIST UPGLIDE AND WEAK
MID LEVEL DPVA HAVE MANAGED TO HOLD TOGETHER AS THEY MOVED EASTWARD
INTO THE COASTAL PLAIN. BEHIND THESE SHOWERS... CONVECTION HAS FIRED
PRETTY EARLY IN THE MOUNTAINS OF NC AND ESPECIALLY VA... AND THESE
SHOULD CONTINUE A SLOW DRIFT TO THE SE INTO THIS EVENING. THE
ENVIRONMENT TO THE EAST IS LESS THAN FAVORABLE FOR MAINTENANCE...
WITH WEAK MID LEVEL LAPSE RATES AND WITH WIDESPREAD LOW AND MID
CLOUDS HAVING HELPED LIMIT DESTABILIZATION... WHILE DEEP LAYER
EFFECTIVE SHEAR REMAINS MARGINAL. THE SSEO NEIGHBORHOOD
PROBABILITIES OF STRONG UPDRAFTS IS NEARLY NIL EAST OF THE MOUNTAINS
THROUGH TONIGHT... AND THE PROBABILITIES OF >40 DBZ ECHOES IS SMALL
AND MAINLY CONFINED TO THE MOUNTAINS UNTIL AFTER MIDNIGHT. WILL KEEP
A CHANCE OF THUNDERSTORMS MAINLY WEST OF HIGHWAY 1 THROUGH THIS
EVENING... THEN TRANSLATE A GOOD CHANCE OF SHOWERS AND ISOLATED
STORMS EASTWARD INTO THE REST OF CENTRAL NC LATE TONIGHT AS YET
ANOTHER WEAK MID LEVEL WAVE DROPS SE THROUGH THE AREA. THIS PRECIP
PATTERN MESHES WELL WITH THE NCAR ENSEMBLE OUTPUT AND THE NSSL WRF.
LOWS TONIGHT 69-73. -GIH

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
AS OF 320 PM MONDAY...

STILL APPEARS TO BE THE WETTEST DAY... WITH ALL LARGE-SCALE MODELS
INCLUDING THE SREF MEAN INDICATING NUMEROUS SHOWERS AND STORMS...
ALTHOUGH DETAILS OF THE TIMING AND WHAT LOCATIONS WILL SEE THE
GREATEST AMOUNTS AND COVERAGE ARE STILL MURKY. FALLING MID LEVEL
HEIGHTS WITH THE DIGGING TROUGH ALONG WITH MID LEVEL DPVA...
INCREASING UPPER DIVERGENCE ASSOCIATED WITH A STRENGTHENING JET
STREAK OVER IA/IL... AND DECENT LOW LEVEL MOISTURE TRANSPORT WILL
WORK WITH 1000-2000 J/KG OF MUCAPE (ON THE GFS... ALTHOUGH THIS MAY
BE OVERDONE GIVEN EXTENSIVE MORNING CLOUD COVER) AND IMPROVING DEEP
LAYER SHEAR OF 25-30 KT TO FORCE SHOWERS AND STORMS... PEAKING
DURING THE AFTERNOON INTO MID EVENING... AHEAD OF THE APPROACHING
SURFACE COLD FRONT. THE SEVERE THREAT STILL LOOKS MARGINAL... GIVEN
THAT THE BETTER DYNAMIC FORCING FOR ASCENT SHOULD BE JUST TO OUR
NORTH AND NE ALONG THE MIDATLANTIC COAST WITH THE BETTER
INSTABILITY/SHEAR COMBINATION TO OUR SOUTH AND SW OVER UPSTATE SC
AND GA... BUT A FEW DAMAGING WIND REPORTS ARE STILL POSSIBLE IN THIS
INCREASINGLY VOLATILE ENVIRONMENT. EXPECT HIGHS MOSTLY IN THE MID
80S. POPS SHOULD LOWER FROM NW TO SE TUE NIGHT... TRENDING DOWN TO
JUST A SLIGHT CHANCE IN THE SE BY LATE TUE NIGHT. LOWS 65-70. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 250 PM MONDAY...

THE MAIN FRONT WILL SHIFT OFFSHORE ON WEDNESDAY...WITH GENERAL UPPER
LEVEL TROUGHINESS LINGERING OVER THE CAROLINAS THROUGH MONDAY. AT
THE SURFACE...HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AND
REMAIN OVERHEAD THROUGH MONDAY. WITH THAT IN MIND...MOST OF THE
EXTENDED PERIOD WILL REMAIN DRY...WITH JUST A SLIGHT CHANCE FOR
SHOWERS OVER THE WESTERN HALF OF THE STATE OVER THE WEEKEND.
TEMPERATURES DURING THE PERIOD WILL FEATURE HIGHS IN THE MID 80S TO
AROUND 90 DEGREES WITH OVERNIGHT LOWS GENERALLY IN THE MID 60S.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 145 PM MONDAY...

AVIATION CONDITIONS WILL BE SUB-VFR FOR THE MAJORITY OF THE NEXT 24
HOURS AT INT/GSO... HOWEVER AT RDU/FAY/RWI... THE SUB-VFR CONDITIONS
WILL BE MORE SPORADIC WITH VFR DOMINATING AT LEAST THROUGH THIS
EVENING. A MOIST SOUTHWESTERLY SURFACE FLOW INTO NC AHEAD OF AN
APPROACHING COLD FRONT... COMBINED WITH LEFTOVER CLOUD COVER FROM
STORM COMPLEXES TO THE WEST AND NORTHWEST OF NC... WILL KEEP MOSTLY
CLOUDY SKIES AT ALL CENTRAL NC TERMINALS THROUGH TUE. CURRENT MVFR
CIGS AT INT/GSO ARE EXPECTED TO LIFT BRIEFLY TO MAINLY VFR AFTER 21-
22Z TODAY... BUT THEN DROP BACK DOWN TO VFR AND POTENTIALLY IFR
STARTING MID EVENING WITH NUMEROUS SHOWERS AND A FEW STORMS MOVING
IN MAINLY AFTER 01Z... LASTING WELL INTO THE OVERNIGHT HOURS WITH
PERIODIC MVFR VSBYS. MVFR CIGS AND PATCHY SHOWERS ARE LIKELY TO HOLD
AT INT/GSO THROUGH THE END OF THE TAF VALID PERIOD... WITH PATCHY
SHOWERS GIVING WAY TO MORE ORGANIZED THUNDERSTORMS TOWARD THE VERY
END OF THE TAF VALID PERIOD (18Z TUE). RDU/FAY/RWI COULD SEE A
PERIOD OF MVFR CIGS/VSBYS THROUGH THIS EVENING... BUT THE
PROBABILITIES ARE LOW (HIGHER AT RDU THAN AT FAY/RWI BUT STILL LOW).
AFTER 04Z... PATCHY SHOWERS ARE EXPECTED TO SHIFT EASTWARD NEARING
THESE TAF SITES... AND THEY MAY GENERATE A PERIOD OF MVFR OR BRIEFLY
IFR CIGS AND/OR MVFR VSBYS. SIMILAR TO INT/GSO... THE PATCHY MORNING
SHOWERS MAY GIVE WAY TO SCATTERED STORMS IN THE AFTERNOON.

LOOKING BEYOND 18Z TUE... SUB-VFR AND RAINY/STORMY CONDITIONS WILL
DOMINATE AT ALL SITES THROUGH MUCH OF TUE AFTERNOON AND EVENING...
WITH WINDS HOLDING FROM THE SW AT 9-15 KTS. AS THE FRONT PUSHES SE
THROUGH THE AREA WITH HIGH PRESSURE BUILDING IN... WE'LL SEE A NW-TO-
SE CLEARING TREND TO VFR CONDITIONS... WHICH WILL LAST INTO SAT
WITH LARGELY DRY WEATHER. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...HARTFIELD
LONG TERM...RAH
AVIATION...HARTFIELD
Hazardous weather outlook, Aug 10, 4:18 AM EDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
418 AM EDT MON AUG 10 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
418 AM EDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND
EVENING ALONG AND AHEAD OF A COLD FRONT MOVING THROUGH THE AREA.
SOME OF THE STORMS MAY BE STRONG WITH A FEW STORMS POSSIBLY
BECOMING SEVERE WITH DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT MON AUG 10 2015

NCZ021-022-038-110015-
GUILFORD NC-DAVIDSON NC-FORSYTH NC-
721 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN GUILFORD...
NORTHEASTERN DAVIDSON AND SOUTHERN FORSYTH COUNTIES UNTIL 815 PM
EDT...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLEMMONS...OR 7 MILES SOUTHWEST OF
WINSTON-SALEM...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... WINSTON-SALEM...HIGH
POINT...THOMASVILLE... KERNERSVILLE...CLEMMONS...BERMUDA
RUN...LEWISVILLE...MIDWAY AND WALKERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3621 7994 3591 7985 3592 8004 3589 8005
      3590 8037 3593 8037 3596 8038 3599 8042
      3601 8042 3605 8046 3609 8047
TIME...MOT...LOC 2319Z 262DEG 22KT 3602 8035

22

Nearby

Special Weather Statements in North Carolina, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.